Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 227, NWS Jacksonville, FL

July 28, 2003Flagler County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 28, 2003, 2:57 PM EDT for Flagler County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2003, 2:57 PM EDT (18:57 UTC)
Expired
Jul 28, 2003, 3:30 PM EDT
In force
33 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Flagler County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:20 PM EDT, 37 minutes earlier.

Area forecast discussion, Jul 28, 2:20 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT MON JUL 28 2003

CURRENT...WK PATTERN ALOFT WITH A VORT MAX OVER SE GA. AT THE
SFC...WK RIDGE OVER GULF COAST STATES AND A TROF JUST E OF THE
APPALACHIANS. CONVECTION ALREADY FIRING ACROSS THE AREA...MAINLY
OVER FL S OF A KSGJ TO KCTY LINE AND OVER COASTAL GA ASSOCIATED WITH
VORT MAX.

PUBLIC...EXPECT CONVECTION TO CONTINUE TO FILL IN THIS EVENING...
WITH LOWEST POPS OVER W ZONES...SOME STORMS MAY BE STRONG. EXPECT
TSTMS TO DIE OFF BEFORE MIDNIGHT WITH ANOTHER REPEAT PERFORMANCE
TUE. IN THE NEAR TERM...UPPER TROF TRIES TO DIG OVER E 1/2 OF THE
COUNTRY...BUT MAIN TROFFING WILL OCCUR IN EXTENDED FCST. SFC FRONT
WILL STAY WELL N OF THE CWA. WILL CONTINUE PATCHY LATE NIGHT FOG
VERBIAGE...BUT WILL TRIM AREAL COVERAGE BASED ON MESO-ETA FOUS
NUMBERS. MOST FOG WILL OCCUR IN AREAS WHICH RECEIVE RAIN EACH
DAY...AND VSBYS SHOULD NOT DIP MUCH BELOW 3 MI.

EXTENDED...UPPER TROF DIGS OVER E U.S. AGAIN BY THE WEEKEND...WITH
ASSOCIATED SFC COLD FRONT STILL NOT PENETRATING PAST CENTRAL GA.
WILL CONTINUE GENERALLY CLIMO POPS...BUT WILL LEAVE A SLIGHT POP IN
THE LATE NIGHT HOURS OVER THE N AND W ZONES FRI AND SAT MORNINGS.
TEMPS TO CONTINUE NEAR CLIMO.

MARINE...LIGHT SW FLOW CONTINUES AROUND RIDGE. NO HEADLINES.

FIRE WX...NO CONCERNS.

PRELIMINARY POINT TEMPS/POPS...
AMG 72 91 70 90 / 30 40 30 50
SSI 73 88 74 88 / 30 40 20 40
JAX 72 91 73 91 / 40 40 30 50
SGJ 74 88 74 89 / 30 50 30 50
GNV 73 90 72 91 / 40 50 20 50
OCF 73 90 72 91 / 40 50 20 50

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CARROLL/CAMP/KEEGAN
Hazardous weather outlook, Jul 28, 6:00 AM EDT, 8 hours 57 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-281445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
PATCHY DENSE FOG WILL AGAIN REDUCE THE VISIBILITY TO BETWEEN
ONE-QUARTER AND THREE-QUARTERS OF A MILE IN A FEW LOCATIONS. SUDDEN
CHANGES IN VISIBILITY ARE POSSIBLE AND MOTORISTS SHOULD REMAIN ALERT
FOR THIS POSSIBILITY. THE FOG WILL LIKELY BE THICKEST NEAR
LAKES...PONDS...RIVERS AND LOW SPOTS IN THE ROADWAY. THE FOG SHOULD
BEGIN TO LIFT BY 8 AM AND SHOULD BURN OFF IN MOST LOCATIONS BY 9 AM.

OTHERWISE...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
BY LATE MORNING AND PERSISTING INTO THIS EVENING. THE BEST CHANCE OF
THUNDERSTORM ACTIVITY WILL BE IN SOUTHEAST GEORGIA WHERE AN UPPER
LEVEL SYSTEM WILL AID IN DEVELOPMENT AND ALONG THE EAST COAST INTO
EARLY THIS EVENING AS STORMS THAT FORM EAST OF I 75 SLOWLY PUSH BACK
TOWARD THE COASTAL COUNTIES. THE STORMS WILL BE SLOW
MOVERS...THEREFORE THE MAIN CONCERNS WILL BE HEAVY RAINS OF OVER 2
INCHES...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 40
MPH. IF STORMS APPROACH YOUR AREA SEEK SAFE SHELTER. REMEMBER IF YOU
CAN HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE STRUCK.

.DAYS TWO THROUGH SEVEN...TOMORROW THROUGH DAY SEVEN...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY..MAINLY DURING THE
AFTERNOON AND EVENING HOURS. OTHERWISE...NO OTHER HAZARDOUS WEATHER
CONDITIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
YOUR AREA LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DEESE

In the hours before

Special weather statement, Jul 28, 1:45 PM EDT, 1 hour 12 minutes before
FLZ033-281830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
145 PM EDT MON JUL 28 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN ST
JOHNS COUNTY FOR STRONG THUNDERSTORMS WITH HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 230 PM...

AT 145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER VILANO BEACH...OR ABOUT
2 MILES NORTHEAST OF ST. AUGUSTINE...MOVING SOUTHEAST AT 10 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND VILANO
BEACH...ST. AUGUSTINE...ANASTASIA...ST. AUGUSTINE SOUTH...ST.
AUGUSTINE SHORES...ST. AUGUSTINE BEACH...DUPONT CENTER AND CRESCENT
BEACH THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO
40 MPH CAN BE EXPECTED. HEAVY RAINFALL WILL ALSO PRODUCE PONDING OF
WATER ON ROADWAYS ALONG THE COAST AND LOCALIZED FLOODING OF LOW
LYING AREAS.

HESS
Special weather statement, Jul 28, 2:13 PM EDT, 44 minutes before
FLZ038-281900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
213 PM EDT MON JUL 28 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR FLAGLER COUNTY
FOR STRONG THUNDERSTORMS WITH HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 3 PM...

AT 213 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES NORTHEAST OF PALM COAST TO 10 MILES NORTHWEST OF ESPANOLA...
OR ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF PALM COAST TO 8
MILES NORTH OF ANDALUSIA...MOVING SOUTHEAST AT 5 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MARINELAND...PALM
COAST...ESPANOLA...FLAGLER BEACH AND BUNNELL THROUGH 300 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS UP TO 40 MPH CAN BE EXPECTED. HEAVY RAINFALL WILL
ALSO PRODUCE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING OF
LOW LYING AREAS.

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:29 PM EDTSevere Thunderstorm WarningJAXMarion31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.